From Farmington Hills, Michigan, USA:
My son recently had a tooth pulled and the dentist injected Novocaine into the gum. His blood sugar before the procedure was 245 and afterward, 480! Does Novocaine cause an increase in blood sugar or was it the stress of the procedure?
More likely the stress of the procedure, though sometimes some epinephrine is injected along with the novocaine which could have raised the blood sugar slightly.
Additional Comments from Dr. Frank Varon, DDSI would agree that the rise in blood sugar could be attributed to exogenous or endogenous epinephrine from the procedure. I usually refrain from the use of vasoconstrictors (especially epinephrine) in people with Type 1 diabetes in dental procedures because of this very problem: you don't know the source of the rise in blood sugar. Also there may be normal fluctuations in daily blood sugar in children. Dental procedures are best done on these patients in the morning because they are better able to handle the "stress" of the procedure.
Original posting 29 Jun 1999
Additional comments added 9 Jul 1999
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.